Once physical or psychological dependence has been developed for Ativan, withdrawal symptoms will appear when the drug is quit. The symptoms can be both physical and psychological which indicate that body has become accustomed to function in the presence of the drug so its absence is making it hard for the body to function. Withdrawal symptoms keep appearing as the body learns to function in the absence of the drug. People who have taken it exactly as prescribed may also experience withdrawal symptoms after quitting it. There have been incidents of people becoming addicted to it even after using it for as long as one week. However, the severity of symptoms appearing depends upon the time drug was abused fro, amount it was taken in and personal factors such as genetic disposition of the user.
It is recommended to quit Ativan by gradually tapering off the drug rather than going cold turkey. The symptoms may be much more severe when it is quit cold turkey. Seizures, hallucinations and psychotic symptoms may be experienced by the user.
Benzodiazepine withdrawal duration can be divided into two phases:
During the acute withdrawal or simply withdrawal, most of the symptoms appearing are physical. They start appearing as soon as the drug is quit. Commonly experienced symptoms during acute withdrawal may include:
Protracted withdrawal or Post Acute Withdrawal Syndrome (PAWS) is mostly characterized by the appearance of psychological symptoms. It starts after the acute withdrawal is over and may last for extended periods of time. Proper psychological care may be needed to recover from these symptoms. Some common protracted withdrawal symptoms include:
Some people may not experience protracted withdrawal symptoms and may recover after acute withdrawal is over.
The rebound effect or rebound symptoms refer to a condition where the symptoms that were absent or reduced by taking a medication appear or reappear after the medication is discontinued or reduced in dosage. Appearance of rebound symptoms is common in case of Ativan withdrawal. The symptoms like anxiety, insomnia etc that were treated by using Ativan may appear with greater intensity for a small period of time.
Rebound anxiety and insomnia usually starts to appear after 3-4 days of quitting the drug. The chances of rebound effect are increased when the drug is quit all at once or there is a sudden decrease in the dose. Tapering off the drug may help reduce the chances of rebound symptoms. A supervised and medically aided process may also help to reduce the chances of rebound symptoms.
The time duration taken for Ativan withdrawal may greatly vary from one user to the other. There are a number of factors that influence withdrawal period and withdrawal symptoms. Taking it for longer periods of time in high amounts increases the severity of withdrawal symptoms.
Ativan is an intermediate duration drug so it usually stays in the system of the user for up to 12 hours. The duration of acute withdrawal may last up to 12-24 hours of last drug dose. However, it may vary from one person to the other depending upon the time and amount of abuse and personal factors.
In extreme cases, the acute withdrawal may last for a maximum of 10 to 15 days before they start to get better. However, protracted withdrawal may last for months and even years. Psychological symptoms may not go away until a proper treatment is given to the patient.
The duration of withdrawal may vary from one user to the other. However, a general plan can be established to help the patients have an idea:
Detoxification is a natural process carried out by the body to clean itself of chemicals accumulated due to drug abuse. It is possible to go through detox at home but it is not recommended due to physical and psychological symptoms associated with the process. A professionally supervised and medically aided detoxification process may increase the chances of recovery a great deal. During detox, there is a great chance of relapse due to painful symptoms appearing. A supervised detox program can help to make the process bearable.
Sometimes, a withdrawal symptom may worsen to such a level that it proves to be fatal. This is the reason a supervised detox program is highly recommended. The doctor may help to gradually taper off the drug and may also prescribe a less potent benzodiazepine to ease the process.